The effect of guanidinoethanesulfonic acid (amidino-taurine, GES) on electrocorticograms (ECoG) and the effects of a 4-aminobutanoic acid (GABA)-agonist and anticonvulsants on the GES-induced ECoG changes were studied. Sporadic spike discharges began 2-5 min after GES (1 μ mol) application to the pia mater of the sensorimotor cortex of a rat with a frequency of 5-10 spike discharges/min. Spike discharges in the ECoG of the opposite cerebral hemisphere were observed 60 min after the onset of the spike discharges. The spike discharges lasted until the end of recording after 3 h. The GES-induced spike discharges were completely suppressed with the supplementation of taurine (1-3 μ mol) on the pia mater following the completion of the spike discharges. GABA (1 μ mol) and its agonists, (3 R)-(-)-4-amino-3-hydroxybutanoic acid and muscimol (10 nmol) when applied topically, also suppressed the GES-induced spike discharges. While diazepam (DZP) (10 mg/kg, i. p.), which acts as a functional GABA-agonist, showed suppressive effects on the GES-induced spike discharges following their completion, phenobarbital (PB) (20 mg/kg, i. p.), which also acts as a functional GABA-agonist, increased the frequency and voltage of spike discharges. While ethosuximide (100 mg/kg, i. p.) showed weak suppressive effects on spike discharges, intraperitoneal injection of either valproate (200 mg/kg) or phenytoin (25 mg/kg) did not affect them. These findings suggest that neurotransmission or neuromodulatory effects of taurine might participate in the induction mechanism of GES-induced seizure activities, and that GABA and DZP receptors might play a role in the mechanism which suppresses GES-induced seizures.